Alert archive / Iowa / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Mar 5, 2020, 2:39 AM CST for 18 counties in Iowa. It took effect at Mar 5, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2020, 2:39 AM CST (08:39 UTC)
- In effect from
- Mar 5, 2020, 12:00 PM CST
- Expired
- Mar 5, 2020, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2873 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
834 WWUS83 KDMX 050839 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 239 AM CST Thu Mar 5 2020 ...Extreme Grassland Fire Danger This Afternoon in Southern Iowa... .Strong winds combined with lowering relative humidity and mild spring temperatures will combine for extreme grassland fire danger this afternoon over portions of southern Iowa. The highest threat area will be south of Interstate 80. IAZ070>075-081>086-092>097-051800- /O.UPG.KDMX.FW.A.0001.200305T1500Z-200306T0000Z/ /O.NEW.KDMX.FW.W.0001.200305T1800Z-200306T0000Z/ Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 239 AM CST Thu Mar 5 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR EXTREME FIRE CONDITIONS.... The National Weather Service in Des Moines has issued a Red Flag Warning FOR EXTREME FIRE CONDITIONS, which is in effect from noon today to 6 PM CST this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 070, 071, 072, 073, 074, 075, 081, 082, 083, 084, 085, 086, 092, 093, 094, 095, 096, and 097. * WIND...Sustained winds of 25 to 30 mph with gusts to 50 mph at times. * HUMIDITY...Lowest relative humidity of 20 to 25 percent expected. * HIGHEST THREAT...South of Interstate 80 where grasses are driest and relative humidity values will be lower. There is an elevated risk of grassland fires due to stronger winds just north of this area up to Highway 30 but relative humidity values will be higher in these locations. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
430 WWUS83 KDMX 051633 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1033 AM CST Thu Mar 5 2020 ...Extreme Grassland Fire Danger This Afternoon in Southern Iowa... .Strong winds combined with lowering relative humidity and mild spring temperatures will combine for extreme grassland fire danger this afternoon over portions of southern Iowa. The highest threat area will be south of Interstate 80. IAZ070>075-081>086-092>097-060000- /O.CON.KDMX.FW.W.0001.200305T1800Z-200306T0000Z/ Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 1033 AM CST Thu Mar 5 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME FIRE CONDITIONS.... * AFFECTED AREA...Fire weather zones 070, 071, 072, 073, 074, 075, 081, 082, 083, 084, 085, 086, 092, 093, 094, 095, 096, and 097. * WIND...Sustained winds of 25 to 30 mph with gusts to 50 mph at times. * HUMIDITY...Lowest relative humidity of 20 to 25 percent expected. * HIGHEST THREAT...South of Interstate 80 where grasses are driest and relative humidity values will be lower. There is an elevated risk of grassland fires due to stronger winds just north of this area up to Highway 30 but relative humidity values will be higher in these locations. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
205 WWUS83 KDMX 052055 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 255 PM CST Thu Mar 5 2020 ...Extreme Grassland Fire Danger This Afternoon in Southern Iowa... .Strong winds combined with low relative humidity and mild temperatures will maintain extreme grassland fire danger through this afternoon for portions of southern Iowa. The highest threat area will be south of Interstate 80. IAZ070>075-081>086-092>097-060000- /O.CON.KDMX.FW.W.0001.000000T0000Z-200306T0000Z/ Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 255 PM CST Thu Mar 5 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME FIRE CONDITIONS.... * AFFECTED AREA...Fire weather zones 070, 071, 072, 073, 074, 075, 081, 082, 083, 084, 085, 086, 092, 093, 094, 095, 096, and 097. * WIND...Sustained winds of 25 to 30 mph with gusts to 50 mph at times. * HUMIDITY...Lowest relative humidity of 20 to 25 percent expected. * HIGHEST THREAT...South of Interstate 80 where grasses are driest and relative humidity values will be lower. There is an elevated risk of grassland fires due to stronger winds just north of this area up to Highway 30 but relative humidity values will be higher in these locations. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
735 WWUS83 KDMX 052356 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 556 PM CST Thu Mar 5 2020 IAZ070>075-081>086-092>097-060100- /O.EXP.KDMX.FW.W.0001.000000T0000Z-200306T0000Z/ Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 556 PM CST Thu Mar 5 2020 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... With temperatures falling and dewpoints remaining roughly steady or falling later tonight, the relative humidity will rise and lower the risk for grassland fires. However, winds will remain gusty through late this evening, especially for areas along and east of I-35 and near and south of Highway 20/Highway 3 into east central and southeast Iowa. For these areas, a Wind Advisory has been issued. Please refer to the National Weather Service website for more details at weather.gov/desmoines. $$ Ansorge
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:18 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Mar 4, 11:18 PM CST, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1118 PM CST Wed Mar 4 2020 ...Updated for 06z Aviation Discussion... .SHORT TERM.../Tonight through Thursday Night/ Issued at 304 PM CST Wed Mar 4 2020 Confidence: Medium to High Next system already showing up in southern Canada and quickly dropping southeast next 24 hours. Initial warm surge beginning to take place to our northwest with band of mid level warm air advection clouds over northern Iowa at this time. Tonight south winds and warmer temps will continue over the area with increased winds aloft. Tomorrow the system will track into northern MN by 12z with a trailing cool front into southern Iowa. Winds will quickly begin to mix between 12 and 15z reaching nearly 30 mph sustained between 15 and 18z most of the region. There is limited moisture, but enough lift and convergence along this feature to produce a few light showers from around 05Z to 11z north as the boundary slips south. Most of the area will likely see gusts to 30 to 40 mph in the morning already. A wind advisory will be issued for much of the area from central through northern Iowa tomorrow for a combination of both sustained 30 mph winds and/or gusts at or above 45 mph. With some warming still expected in the south; though somewhat limited confidence on how much; mixing winds increasing and relative humidity dropping due to deepening boundary layer - we have decided to issue a Fire Weather Watch for mid morning to late afternoon in the south. The area most affect will be ahead of the second and stronger cold front dropping into the north around 15z and quickly passing south of the IA MO border by 23z. This stronger cold air advection will increase mixing in the afternoon with potential gusts to 45 to 50 mph at times which should last to about 23-00z then drop quickly with boundary layer decoupling. The northeast/east will likely see some clouds in the afternoon due to cold air advection and this should temper the gusts a bit, but other areas may reach the higher end of the forecast with ample mixing. Though the second front timing is critical to the extent of fire weather conditions in the afternoon, the timeframe has been expanded a bit to cover the conditions along with wind that would be more conducive to grassland fires. After lows tonight in the lower 30s north to the upper 30s south, highs Thursday will mix to the lower to mid 50s south and in the 40s north prior to falling off in the afternoon as the second cold front moves quickly south during the day. Tomorrow night will see a return to colder air across the region as high pressure briefly settles into the region. .LONG TERM.../Friday through Wednesday/ Issued at 304 PM CST Wed Mar 4 2020 Confidence: Medium to High Little overall change into the weekend with another in a series of fast moving systems tracking across southern Canada from Friday into Saturday and another longwave trough enters the west coast. The combination of the two systems will bring a return of the well advertised warming into the weekend. Though some timing and placement differences are showing up as usual, the Euro/GFS both increase H850 temperatures to around 6 to 8C by afternoon Saturday and vary a bit on Sunday from about 6 to 9C by afternoon. Both days will see significant warming during the day along with breezy south southwest winds. With a period of dry weather anticipated for most of the region from today through Sunday, fire weather concerns will most likely rise again for the weekend. There remains some uncertainty for Sunday with increasing moisture from the south later in the afternoon in the form of clouds and perhaps also an increase in surface moisture at that time. Highs Friday will remain in the the 40s northeast to the 50s west while most of the area Saturday and Sunday will reach the 60s. The timing of the system late Sunday into next week has slowed down slightly with the arrival of first surge of moisture between 06-12z Monday. The Euro remains slower of the two and both models are now trending slightly farther south with the main moisture channeling at H850; similar to many events this year with the split flow. Though too far out in the extended to forecast qpf amounts, it appears that the better moisture will stay to our south at this time with maybe a 0.25 to 0.50 in our forecast area. Previous package runs in the extended showed minimal amplification and energy passing through the region. Today's GFS and Euro are now a bit more active with systems potentially becoming pulled into the westerly flow and moving toward Iowa. Confidence has lowered beyond Monday, but there is still a signal for a weak system either Tuesday or into Wednesday. With no significant cold air in sight for the remainder of the extended, highs will be cooler but still in the 30s to lower 50s for Monday into Wednesday. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1118 PM CST Wed Mar 4 2020 The primary concerns this period remain low level wind shear (LLWS), strong, gusty surface winds on Thursday, and MVFR ceilings in the latter half of this TAF period. LLWS is ongoing ahead of a cold front that will move through the state tonight. As the LLWS subsides toward sunrise, winds will become strong and gusty from the northwest. Wind gusts over 40 knots are likely at FOD and MCW and possible at DSM as well. Meanwhile, MVFR ceilings will move over the terminals in the afternoon or evening with DSM near the southwestern edge of these ceilings. Winds will slowly decrease through Thursday evening. && .FIRE WEATHER... Issued at 304 PM CST Wed Mar 4 2020 Fire weather conditions may reach a critical stage by Thursday for the southern portion of our forecast zones in the morning to mid/late afternoon hours. Per previously discussed conditions, general heating to the lower to mid 50s south prior to the stronger afternoon cold front combined with RH of 25 percent or less and winds sustained to 25/30 mph and higher will result in favorable conditions for grassland fire spread. The conditions just north of the watch will be briefly favorable for increased grassland fire spread, but the arrival of colder air late morning or very early into the afternoon should keep RH values within a range that limits critical conditions. The watch will be updated as needed in later forecasts. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM to 6 PM CST Thursday for IAZ004>007- 015>017-023>028-033>039-044>050-057>062. Fire Weather Watch from 9 AM CST Thursday through Thursday afternoon for IAZ070>075-081>086-092>097. && SHORT TERM...REV LONG TERM...REV AVIATION...Ansorge FIRE WEATHER...REV
Hazardous weather outlook, Mar 4, 3:57 PM CST, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 357 PM CST Wed Mar 4 2020 IAZ070>075-081>086-092>097-052200- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 357 PM CST Wed Mar 4 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Fire Weather Watch is in effect for the area Thursday. Please refer to the National Weather Service website for more details at weather.gov/desmoines. Warm temperatures, breezy conditions and lower relative humidity may lead to a renewed threat of grass fires Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time but any reports of grassland fires would be appreciated. IAZ004>007-015>017-023>028-033>039-044>050-057>062-052200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek- 357 PM CST Wed Mar 4 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Wind Advisory is in effect for the area Thursday. Please refer to the National Weather Service website for more details at weather.gov/desmoines Strong winds Thursday and breezy conditions over the weekend, along with lower relative humidity levels and relatively dry vegetation in central Iowa may lead to a an elevated threat of grass fires Thursday, Saturday and again on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed at this time but reports of any damage from strong winds Thursday would be appreciated. REV
Nearby
Red Flag Warnings in Iowa, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.